| Model Number |
1DLMC04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/25/2009
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open ventral incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, incision and drainage, and recurrence.Additional event specific information was not provided.
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2009: the university of (b)(6) medical center.(b)(6) md.History and physical: ¿the patient is a 46-year-old female with a 6-month history of mild abdominal bulge worsening on exertion, reduces spontaneously when supine.The patient denied changes in bowel habits.No nausea, vomiting and only pain she experiences is on exertion.¿ ¿ (b)(6) 2009: the university of (b)(6) medical center.(b)(6) md.Indication: ¿patient is a 45 -year -old female who had previously undergone an open cholecystectomy and an open rous-en-y gastric bypass.Following the gastric bypass surgery, the patient subsequently developed a ventral incisional hernia.Despite having lost a large amount of weight the patient still complained of worsening discomfort and size of the hernia.An open hernia repair via the stoppa technique was recommended to the patient the procedure risks, benefits and alternatives were discussed with the patient.Her questions were addressed, she appeared to understand and requested to proceed with the operations above.¿ implant procedure: open ventral incisional hernia repair via stoppa technique with gore-tex dual mesh.[implant: gore® dualmesh® biomaterial, 1dlmc04/6612070, 15cm x 19cm x 1mm thick oval].Implant date: (b)(6) 2009: (hospitalization (b)(6) 2009).¿ (b)(6) 2009: the university of (b)(6) medical center.(b)(6) md.Operative report.Assistant: (b)(6) md.Resident: (b)(6) md.Preoperative and postoperative diagnosis: ventral incisional hernia.Estimated blood loss: 200 ml.Complications: none.¿ wound classification: ii ¿ findings: ¿large approximately 10 x 12 cm ventral incisional hernia that was completely reduced and covered with a posterior layer of fascia which then had an approximately 15 x 19 cm.Patient with gore-tex dual mesh overlay of the posterior sheath and then the anterior sheath closed over this.¿ ¿ procedure: ¿the patient was brought to the surgical suite on (b)(6) 2009 and placed in a supine position on the operating table.After the uneventful induction of general anesthesia, the patient was intubated with an oral endotracheal tube.Ancef was given for antibiotic prophylaxis.Sequential compression devices were placed on bilateral lower extremities.For deep venous thrombosis prophylaxis.The abdomen was prepped and draped in a standard sterile fashion.An ioban dressing was also placed.The abdominal scar was incised in the previous midline incision.This was carefully dissected through the subcutaneous tissues using a combination of blunt and electrocautery dissection until the ventral hernia sac was encountered.The hernia sac was carefully dissected free from the surrounding tissues all the way back to the fascial edges in a circumferential fashion.The hernia sac was then carefully entered and the fascial edges were further delineated.At this point, the anterior and posterior layers of the anterior abdominal wall were separated along both sides of the hernia the posterior layer was then reapproximated with 0 prolene in a running fashion.There was a small area at the inferior-most portion of the posterior sheath in the left lower quadrant that had a hole in it that was not able to be approximated without undue tension.There was still a small amount of peritoneal attachment, peritoneum overlying the hole although given the hernia sac was entered, there was some concern that there may be future contact with the mesh overlay with bowel.The decision was made to place gore-tex dual mesh to prevent the likelihood of adhesion forming from the small bowel to the mesh.A piece of gore-tex dual mesh was cut to the appropriate dimensions which were approximately 15 x 19 cm.Circumferential 0 ethibond sutures were then attached to the mesh.The sutures were then placed transfascial cutaneously with the reverdin needle.The sutures were then tied down circumferentially securing the mesh between the anterior and posterior layers of the anterior abdominal wall.At this point, the anterior sheath was reapproximated with a #1 looped maxon.Prior to closing of the anterior sheath, a 19 french blake dram was placed over the mesh.Once the anterior sheath had been closed, a second 19 french blake drain was placed in the subcutaneous tissues.The belly-button was reapproximated to the fascia with a 2-0 vicryl suture.Then, the skin was then reapproximated with skin staples.A dry, sterile dressing was then applied.At this point, the drapes were removed and the patient was awakened from anesthesia.She was transferred to the stretcher and wheeled to the recovery room.She was in stable condition upon arrival to the pacu.The patient tolerated the procedure well.¿ ¿ (b)(6) 2009: the university of (b)(6) medical center.Implant sticker.¿gore dualmesh® biomaterial.¿ ref catalogue number: 1dlmc04.Lot batch code: 6612070.W.L gore & associates.Implanted: 1.¿ (b)(6) 2009: the university of (b)(6) medical center.(b)(6) md.Discharge summary.Procedure: ventral hernia repair on (b)(6) 2009.Findings: an 11 x 8 cm ventral hernia, 15 x 19 gore-tex dual mesh use for repair.Physical exam: within normal limits except for gi/abdomen: soft, nontender, non distended.Umbilical hernia reducible, 3 x 3 cm defect.Hospital course: the patient was admitted and underwent repairs noted above.Returned to a regular nursing unit in stable condition.Over the next couple of days we were able to successfully increase patients diet, decrease pain medications increase the patients ambulatory status.The patient with all these increases did well.Today, the patient is alert and oriented, tolerating a regular diet.Abdomen clean, dry and intact.Midline incision with staples.No erythema or drainage.Jp drains x2 discontinued noting scant of bloody discharge from the right jp bulb, no active bleeding noted presently.Abdominal binder in use.The patient will be discharged home today.Discharge instructions: discharge home.Condition good.Diagnosis: status post ventral hernia repair.Diet: high fiber.Activity: no lifting greater than 10 pounds, abdominal binder at all times.The patient is to wash incision line with soap and water, rinse and pat dry daily.The patient will follow up dr.(b)(6) on (b)(6) 2009.Relevant medical information: no information.Explant preoperative complaints: ¿ (b)(6) 2009: the university of (b)(6) 2009 medical center.(b)(6) md.Indications: ¿(b)(6) is a 45-year-old woman with a history of morbid obesity after a roux-en-y gastric bypass, resumed her morbid obesity status, presented originally with a symptomatic recurrent ventral hernia in june which was repaired in a stoppa-rives fashion with a gore-tex dualmesh that subsequently became infected in part to her malnutrition and obesity.She presented to clinic with what appeared to be a mesh infection and cat scan was obtained.She was started on antibiotics and consented for removal of her infected mesh and placement of a biologic prosthetic mesh.¿ explant procedure: removal of infected gore-tex dualmesh, component separation, irrigation and debridement of abdominal wound, placement of permacol prosthetic mesh for ventral hernia repair.Explant date: (b)(6) 2009: (hospitalization (b)(6) 2009) ¿ (b)(6) 2009: the university of (b)(6) medical center.(b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative and postoperative diagnosis: recurrent ventral hernia, ventral hernia mesh infection, morbid obesity, and malnutrition.Estimated blood loss: 400 ml.Specimens: infected mesh and cultures taken and sent, as well as multiple wound specimens for culture and microbiology.¿ wound classification: iii ¿ findings: ¿gross infection of gore-tex dualmesh with a submesh cavity of fibrin and purulent material.¿ ¿ procedure: ¿the patient was brought into the operating suite and placed on the operating table in supine position.Anesthetic was obtained.The abdomen was prepped and draped in standard sterile fashion.Midline laparotomy performed with division of the anterior rectus sheath which was previously closed with running pds suture.The sutures were removed.The rectus muscles were freed and noted a large amount of purulence from a midline portion of the wound just above the previous dualmesh.This was opened and incised.The mesh was removed.Sutures were tied laterally and the mesh was passed off the field as a specimen.The posterior rectus sheath was previously closed with prolene sutures and remained intact despite the infection.The anterior rectus sheath was freed laterally by raising skin flaps on either side.The anterior rectus sheath and rectus muscles were then freed underneath the posterior rectus sheath over to the costal margin.This was then debrided of any fibropurulent material, as well as necrotic debris.Pulsavac was then used to clean the wound any further with 3 liters of normal saline.Once the wound was cleaned a 10 x 15-cm permacol was then introduced onto the field and sutured into place to the lateral attachments of the anterior rectus sheath beneath the rectus muscle using interrupted ethibond sutures inferiorly and superiorly.The anterior sheath was primarily closed with running prolene suture.Following placement of the mesh and securement of the ethibond sutures to the mesh a running prolene suture was closed over the mesh to the anterior sheath.A blake drain was placed just underneath the anterior rectus sheath prior to closure of the anterior sheath and a second blake drain was placed in the subcutaneous space.Interrupted vicryl sutures were used to approximate scarpa¿s fascia and the anterior abdominal wall in order to close the space overlying the anterior rectus sheath.The drains were placed to bulb suction.The skin was closed with staples.Abdominal binder was applied.The patient was awakened from anesthetic in the operating room, tolerated the procedure well without complication, and transported to the pacu in stable condition.Needle, instrument, and sponge counts were correct.¿ ¿ (b)(6) 2009: the university of (b)(6) medical center.Implant sticker.Permacol surgical implant.10 x 15cm x 1.5mm.¿ (b)(6) 2009: the university of (b)(6) medical center.(b)(6) md.Discharge summary.Admission diagnosis: infected ventral hernia mesh repair.Discharge diagnosis: infected ventral hernia mesh repair.History of present illness: this 45-year-old female who approximately 2 months ago underwent ventral hernia repair using stoppa technique.Apiece of dual mesh was placed over the posterior fascia.This mesh subsequently became infected and was draining.She was admitted.Brief hospital course: ¿the patient was admitted on (b)(6) 2009, with this infected mesh.She was begun on broad spectrum antibiotics.On (b)(6) 2009, the patient underwent removal of the infected mesh and replacement of it with permacol mesh.At that time, there was no violation of the posterior fascia.Cultures of this wound showed coag-negative staphylococcus.She was completely continued on antibiotics.She stayed in the hospital several more days.Her abdominal pain improved.Her drains were removed, and her pain was controlled.On (b)(6) 2009, the patient was discharged to home.Instructions: discharged home status post removal of infected mesh and replacement placed with permacol mesh.Condition on discharge: stable.Activity: as tolerated.No heavy lifting.Diet: as tolerated.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the instructions for use further warn: "strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further state: "for best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction." individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.